The Centers for Disease Control and Prevention (CDC) is working with the Food and Drug Administration (FDA), public health and clinical partners to investigate a multistate outbreak of lung injury associated with use of e-cigarettes, also known as vaping products. As of October 1, there are 1,080 confirmed or probable cases of lung injury reported and 18 deaths in the United States, including one death in Illinois. Most patients in this outbreak have reported using THC-containing products, or both THC-containing products and nicotine-containing products. Patients in this investigation have reported symptoms such as cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever, or abdominal pain. If you use vaping products, consider not using them while the investigation continues. If you experience symptoms like those reported in this outbreak, seek medical care right away.
If you know or learn of anyone who has fallen ill with a respiratory illness after vaping, please contact the Communicable Disease Program at (847) 377-8130.